Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 166, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 21, 2005, 7:28 PM EDT for Kershaw County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2005, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 21, 2005, 8:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Kershaw County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3497 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:00 PM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 21, 2:00 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 200 PM EDT SUN AUG 21 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... THE STRONG HEATING AND SURFACE TROUGH EXTENDING THROUGH THE FORECAST AREA ARE SUPPORTING THUNDERSTORMS THIS AFTERNOON. EXPECT COVERAGE WILL REMAIN ISOLATED BECAUSE OF THE UPPER-LEVEL RIDGING. INSTABILITY HAS BECOME MODERATE SO STRONG WIND MAY OCCUR WITH A FEW OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE SURFACE TROUGH SHOULD CONTINUE TO EXTEND THROUGH THE FORECAST AREA MONDAY. EXPECT THUNDERSTORM COVERAGE WILL BE GREATER BECAUSE OF LOWERING H5 HEIGHTS AHEAD OF THE APPROACHING COLD FRONT. PLAN TO USE THE HIGHER MAV GUIDANCE. THE COLD FRONT APPEARS TO BECOME DIFFUSE...BUT WITH CONTINUED TROUGHING IN THE FORECAST AREA AND LOWER H5 HEIGHTS PLAN TO CONTINUE POPS AROUND 50 PERCENT MONDAY NIGHT AND TUESDAY WHICH IS CLOSE TO THE MAV GUIDANCE AND THE CONSENSUS POP. TEMPERATURES SHOULD BE JUST BELOW THE HEAT ADVISORY CRITERIA MONDAY BECAUSE OF MORE CLOUDINESS. THE GUIDANCE TEMPERATURES ARE CLOSE THROUGH THE PERIOD AND PLAN TO FOLLOW. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... THE LATEST GFS SHOWS A SURFACE TROUGH REMAINING NEAR THE FORECAST AREA WEDNESDAY AND THURSDAY...BUT THE TROUGHING APPEARS FARTHER SOUTH OF THE REGION FRIDAY THROUGH SUNDAY. H5 TROUGHING OVER THE REGION WEDNESDAY AND THURSDAY GIVES WAY TO A RETURN OF RIDGING FROM THE WEST FRIDAY THROUGH SUNDAY. PLAN TO USE THE GFS ENSEMBLE MEANS AND FORECAST HIGHER POPS WEDNESDAY AND THURSDAY. EXPECT THUNDERSTORMS FRIDAY THROUGH SUNDAY WILL BE MAINLY ASSOCIATED WITH HEATING WITH LITTLE COVERAGE BECAUSE OF THE UPPER-LEVEL RIDGING. && .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS UNTIL 02Z...MAINLY CENTRAL/EAST MIDLANDS. EXPECT SCATTERED TO BROKEN CUMULUS THIS AFTERNOON AND EVENING. MVFR TO IFR DURING EARLY MORNING AS PATCHY FOG DEVELOPS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 05/05/19
Hazardous weather outlook, Aug 21, 4:55 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 455 AM EDT SUN AUG 21 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220855- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 455 AM EDT SUN AUG 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A HEAT ADVISORY IS IN EFFECT FROM 1 PM UNTIL 8 PM TODAY FOR FOR HEAT INDICES IN THE 105 TO 110 DEGREE RANGE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 21, 2:47 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 247 PM EDT SUN AUG 21 2005 SCZ028-031-211915- RICHLAND-SUMTER- 247 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND WESTERN SUMTER COUNTY THROUGH 315 PM EDT... AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR FORT JACKSON. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH OCCASIONAL LIGHTNING. AWP
Special weather statement, Aug 21, 3:19 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 319 PM EDT SUN AUG 21 2005 SCZ028-037-211945- CALHOUN-RICHLAND- 319 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND CALHOUN COUNTY THROUGH 345 PM EDT... AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CALHOUN COUNTY...OR ABOUT 13 MILES SOUTHEAST OF CAYCE. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SANDY RUN THROUGH 345 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. AWP
Special weather statement, Aug 21, 4:34 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 434 PM EDT SUN AUG 21 2005 SCZ016-212145- CHESTERFIELD- INCLUDING THE CITIES OF...CHERAW...PAGELAND 434 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS APPROACHING CHESTERFIELD COUNTY... AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS APPROACHING THE NORTH CAROLINA BORDER AS THEY MOVE SLOWLY TO THE SOUTHEAST. THESE STORMS WILL AFFECT THE CITIES OF CHESTERFIELD AND CHERAW THROUGH 5 PM. EXPECT POSSIBLE WIND GUSTS OF 40 TO 50 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR. BC
Local storm report, Aug 21, 4:42 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT SUN AUG 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG MANNING 33.69N 80.22W
08/21/2005 CLARENDON SC LAW ENFORCEMENT
CALRENDON COUNTY SHERIFF REPORTS TREES AND POWER LINES
DOWN IN MANNING.
&&
KILMERSpecial weather statement, Aug 21, 4:47 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 447 PM EDT SUN AUG 21 2005 SCZ036>038-212115- CALHOUN-CLARENDON-ORANGEBURG- 447 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 515 PM EDT... AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF ELLOREE...OR ABOUT 19 MILES SOUTHWEST OF MANNING...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ELLOREE... SANTEE...VANCE...SUMMERTON AND EUTAWVILLE THROUGH 515 PM EDT. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:06 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 24 min |
| Aug 21, 5:07 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 23 min |
| Aug 21, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.